I am raising much-needed awareness of Topical Steroid Withdrawal Syndrome (TSWS).
Eczema or Steroid Rebound?
True Eczema or Topical Steroid Addiction?
True eczema is somewhat different than steroid-induced TSA unlike steroid-induced rosacea which might pass as original rosacea.
Q. Do steroids induce rosacea?
A. While effective in treating certain skin conditions, long-term use of topical steroids may prompt rosacea-like symptoms informally called "steroid-induced rosacea." While some physicians may prescribe a short course of a steroid to immediately reduce severe inflammation, if you are concerned about a medication you are taking, your best bet is to discuss this with your physician.
Eczema has some definite characteristics according to specific studies that say eczema is defined as a chronic skin disorder that has recurrent inflammation. The most common symptom is itching with various other symptoms. It often manifests with blisters that crust over into scaly, itchy rashes that pop up on any area of the body with thicker skin in those spots. This may come and go as flares with no warning or understanding of how to control it.
- Common Symptoms of Eczema:
- Very dry skin with different degrees of itchiness
- Blisters that ooze and crust
- Red or very pink skin around blisters
- Raw, bleeding patches of skin due to scratching
- Dry, leathery skin that has lost natural pigment and is darker or lighter
- Scaling or thicker patches of skin
Statistics from University of Maryland Medical Center estimate more than 15 million people have eczema as of June, 2013. about 90 per cent of children develop eczema by age 5 and about 65 per cent by age 1. The number of children and adults with eczema seems to be on the rise and many researchers are trying to find the reason for this.
Causes of Eczema
There are a lot of speculations about the cause of true eczema which is also called dermatitis and one agreeing point with the medical community is that atopic individuals are more prone to it. Atopy is a Greek word meaning out of place, unusual or special. Many pediatricians, physicians and scientists use the term atopy or atopic for any IgE antigen excessive reactions.
Researchers don't know the exact cause of eczema but suspect a combination hereditary and environmental factors.
Example triggers that can make it worse for some individuals:
- Certain foods like corn syrup, soy, dairy & allergens
- Laundry detergents
- Lack of important minerals such as zinc
- Dry or cold climate
- Exposing skin to harsh conditions
- City life with more pollutants in the air
- Wool or synthetic material
- Soaps, cosmetics or perfumes
- Cigarette smoke
- Dust or mold
Steroid Withdrawal Baby
Topical Steroid-Induced Red Skin Syndrome
Do Topical Steroids induce other conditions?
Cited research about it says yes, even though many dermatologists aren't aware of it or believe in it. In fact many people who suffer from what is considered "adult eczema" may in fact be suffering with steroid-induced Red Skin Syndrome also known as topical steroid addiction. The symptoms of this drug-induced disease are not the same as original, non-steroid induced eczema.
There is truly is a condition called Red Skin Syndrome among many other names it's called, just as there is steroid-induced rosacea which was published by National Rosacea Society. That one is more well-known but both are hard to suffer with and deal with.
This picture to the right is sweet little Isaiah and is one of many whose parent's found the ITSAN support group, then grieve horribly when they find out the eczema treatment caused a drug dependence in their child. He is only 8 months old here and was hospitalized three times with renal failure due to having topical steroid and oral steroids. Here is his before and after steroid-induced Topical Steroid Withdrawal story and you see on the right his happy outcome pictures after enduring the withdrawal from topical steroids..
Some older dermatologists and doctors remember when childhood eczema was just that and it was something adolescents grew out of by their late teen years. The method of treatment prior to the advent of topical steroids was to send them to a sunny,dry climate like Arizona, have them spend time at the beach and use tar ointments. The amazing healing elements of the sun would clear most of the children up in a short time.
Those same doctors discuss the possibility if most of today's adult eczema is steroid-induced. This cited dermatology study is one of many about topical steroids inducing eczema-like symptoms.
I had to ask myself some honest questions after finding ITSAN support group and seeing pictures and hearing their stories of stories getting better once they stopped the skin medication. My questions were:
- Did you try many different products in an attempt to relieve your eczema?
- Did you try different diets and elimination of many trigger foods with no relief?
- Did you change what kind of clothing you wore to see if your skin got better?
- Did you try different supplements and minerals?
- Did you go to "inner healing" counseling and sessions?
- Did you avoid environmental triggers with no relief?
- Did you remove carpeting and change laundry detergents?
- Did you try everything under the sun?
Yes, I did and came to the conclusion after finding ITSAN that my skin issues would not get better until I stopped using the very medication I was trusting in to make it better. Steroid induced RSS is called iatrogenic disease and not all unheard of.
ITSAN Interviews of People with Steroid-Induced Red Skin Syndrome
A Question for You
The Moment of Truth
I had to be very truthful and ask myself some of these questions to help determine that I was not dealing with original eczema:
- Did you use many products over the years to try and clear your skin and it only got worse?
- Did you try elimination diets?
- Did you try changing shampoo, soaps and all kinds of body products several times with no relief to your skin?
- Did you get rid of carpeting and anything environmental that you thought might cause your eczema?
- Did you go to therapy for "inner healing?"
- Did you avoid hot baths and use only cool water?
- Did you try everything under the sun to relieve your eczema?
Yes, I answered to all of them and came to the conclusion that I was addicted and needed to withdraw from topical steroids after finding a non profit site called ITSAN. A light bulb went on and my journey through Red Skin Syndrome began.
Before and After of a Steroid Withdrawal Boy
One of Many Sufferers Now Healed!
This sweet young boy endured topical steroid withdrawal and now is healed, has great skin and lives his life without dependence on a potent drug that was supposed to help him. His mother has a website and is very proactive in getting the message out just like so many of the other members of the support group.
There are many happy endings like this due to the fact that one person reached out in the midst of her suffering and multiplied herself to hundreds more. You can also view pics of others with Red Skin Syndrome (RSS) to determine if you think you might not have true eczema.
What Emollient do I Use Now?
There are of a few skin creams I now use for residual dry skin on areas that my steroid induced TSW/RSS has not healed all the way but I'm happy to say that I don't need any skin cream on my healed areas of skin! The natural hemp lotions have a lot of good oils and nutrients that soothe the skin. It may not however agree with topical steroid withdrawal skin in certain stages or any stage as the balance in the skin is so compromised. I could only use white palm oil for a couple of years and then slowly added other creams in by spot-testing them first.
Update February 2016: I'm very happy to say that my skin is how 100% healed of steroid-induced RSS and that I have no traces of original eczema left on my body! I don't need any moisturizer and if I do use any off and on, it is one with all natural ingredients. It took almost 6 years for my skin to heal and there are side-effects in my body from using topical steroids for so long for "eczema maintenance.". I was diagnosed with severe osteoporosis at age 45 which shocked my doctor. I was also diagnosed with arthritis and now my eyes have developed "gel floaters" which can be a side-effect to the eyes. I also have insomnia quite frequently as corticosteroids can alter your adrenal functions. To sum it up, I would never use topical steroids for over two weeks in my life-time had I known all of this.
Thank You for Your Comment!
Joey (author) from Michigan on December 05, 2015:
I hope so Nell! I totally feel for you and never want to experience the steroid-induced eczema again.
Nell Rose from England on December 05, 2015:
Fingers crossed my eczema has gone now! phew! its been a long time coming! lol!
Joey (author) from Michigan on September 09, 2013:
Thank you tanddi, I hope it helps many to find freedom from the constant cycle of topical steroids.
tanddi on September 08, 2013:
Great article! Everyone should be aware of this completely avoidable addiction to topical steroids.